Indiana, 2015

Blizzard and Heavy Snow in Indiana, February 1 to 2, 2015

February 1 to 2, 2015 · NWS LOT · 4 events in 4 counties and zones

Several ingredients came together to produce 10 to 15 inches of snowfall across northwest Indiana, with locally higher totals. A deepening center of low pressure lifting from the Southern Plains through the Ohio Valley pulled rich moisture out of the tropical Pacific Ocean and the Gulf of Mexico and wrapped it into cold Arctic air.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Several ingredients came together to produce 10 to 15 inches of snowfall across northwest Indiana, with locally higher totals. A deepening center of low pressure lifting from the Southern Plains through the Ohio Valley pulled rich moisture out of the tropical Pacific Ocean and the Gulf of Mexico and wrapped it into cold Arctic air. Early in the event the relatively mild surface temperatures in the 30s kept snow-to-liquid ratios on the lower end of the spectrum, or close to 10-to-1. As the event progressed and colder air spread into the region, the snow evolved from wet and heavy to very light and fluffy as ratios eventually increased to 30-to-1 or higher.

A tightening pressure gradient around the low center as it moved from central Illinois into central Indiana also supported strong and gusty northeast winds later Sunday afternoon into the evening, producing a period of blizzard to near blizzard conditions with gusts over 35 mph and visibilities around 1/4 mile or less in many locations.

Some of the highest snowfall reports include: 17.0 inches near Hobard (Lake); 16.0 inches near Valparaiso (Porter); 13.5 inches near De Motte (Jasper); and 10.0 inches in Morocco (Newton).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 31, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Jan 31, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1134 PM CST SAT JAN 31 2015

.UPDATE...

809 PM...EVENING UPDATE...PRECIP STARTED EARLIER THIS EVENING AS
LIGHT RAIN AND HAS BEEN SLOWLY MIXING/CHANGING TO A LIGHT SNOW AND
ADDED A CHANCE OF LIGHT RAIN NORTH WITH A MIX SOUTH THROUGH LATE
EVENING. WHILE PRECIP WILL TRANSITION TO SNOW...INTENSITY STILL
APPEARS TO BE GENERALLY LIGHT THROUGH MIDNIGHT WITH PERHAPS A
SHORT DURATION/BURST OF SOME MODERATE SNOW. THIS COMBINED WITH AIR
TEMPS AT/SLIGHTLY ABOVE FREEZING MEANS SNOW ACCUMULATIONS THROUGH
THIS EVENING...06Z...MAY BE A BIT LOWER ESPECIALLY SOUTH OF I-80.
BUT SINCE EXPECTED AMOUNTS THIS EVENING WERE ALREADY FAIRLY LOW...
UPDATED LOWER AMOUNTS THIS EVENING REALLY HAVE LITTLE IMPACT ON
OVERALL STORM TOTAL AMOUNTS. OTHERWISE NO CHANGES BEYOND THIS
EVENING AND NO CHANGES TO CURRENT HEADLINES/TIMING. CMS

&&

.SHORT TERM...
312 PM CST

THROUGH SUNDAY NIGHT...

THE MAJOR WINTER STORM TO IMPACT THE REGION TONIGHT THROUGH SUNDAY
NIGHT IS BY FAR THE PRIMARY FOCUS...WITH THE FOLLOWING MAIN
CONCERNS:
-POSSIBILITY OF PTYPE ISSUES ACROSS MY FAR SOUTH TONIGHT INTO EARLY
SUNDAY...WHICH COULD PRODUCE A STRONG GRADIENT IN ACCUMULATING SNOWS
OVER...OR JUST SOUTH OF MY AREA.
-PERIODS OF MODERATE TO HEAVY SNOW OVER THE NORTHERN HALF TO 2/3RDS
OF MY AREA TONIGHT THROUGH SUNDAY EVENING.
-POSSIBILITY OF A STRONGER SYSTEM...WHICH WOULD RESULT IN STRONGER
NORTHEAST WINDS OVER THE AREA SUNDAY AND SUNDAY EVENING. THIS COULD
PRODUCE BLIZZARD CONDITIONS...WITH WHITE OUT CONDITIONS OVER PORTIONS
OF NORTHERN ILLINOIS.

AT THIS TIME WE HAVE CHOSEN TO HOLD OFF ON ISSUING A BLIZZARD
WARNING FOR ANY OF THE AREA. HOWEVER...FUTURE SHIFTS MAY NEED TO
CONSIDER ONE IF THE WINDS CONTINUE TO LOOK AS STRONG. ONLY CHANCES
TO GOING HEADLINES WAS TO EXTEND THROUGH 06 UTC MONDAY FOR MY
WESTERN CWA AND THROUGH 12 UTC MONDAY FOR MY EASTERN CWA.

WATER VAPOR IMAGERY THIS AFTERNOON CONTINUES TO SHOW A VERY
IMPRESSIVE PLUMB OF MOISTURE STREAMING NORTH-NORTHEASTWARD ACROSS
THE PLAINS AND INTO THE MIDDLE MISSOURI AND MISSISSIPPI VALLEYS DOWN
STREAM OF A SOUTHWESTERN CONUS TROUGH. IN FACT...THIS MORNINGS
SOUNDING OUT OF KOAX INDICATED PWATS UP AROUND 0.64 INCHES...WHICH
IS VERY IMPRESSIVE FOR THIS TIME OF YEAR. MEANWHILE...OUR MAIN
WEATHER MAKER FOR THE NEXT DAY IN AND HALF...IS NOW NOTED AS A
POTENT SHORTWAVE DIGGING SOUTHEASTWARD IN THE NORTHERN STREAM ACROSS
MONTANA. THIS SYSTEM WILL HAVE ACCESS TO A GOOD AMOUNT OF THIS
MOISTURE CURRENTLY MOVING INTO THE REGION.

CYCLOGENESIS IS EXPECTED TO RAMP UP ACROSS THE PLAINS TONIGHT AS THE
AFOREMENTIONED DISTURBANCE SHIFTS OVER THE HIGH PLAINS. INCREASING WARM
ADVECTION/ISENTROPIC ASCENT DOWNSTREAM SHOULD CONTINUE TO DRIVE THE
PRECIPITATION SHIELD TO OUR WEST-SOUTHWEST OVER THE REGION BY MID
EVENING. AS MENTIONED ABOVE...PRECIP TYPES LOOK TO BE AN ISSUE...AT
LEAST THROUGH THIS EVENING ACROSS MY FAR SOUTHERN COUNTIES...MAINLY
SOUTH OF PONTIAC TO RENSSELAER LINE. WARMER AIR INITIALLY...WILL
LIKELY ALLOW THIS PRECIP TO START AS SOME LIGHT RAIN...AND THIS
INITIAL PERIOD OF RAIN COULD GET FARTHER NORTH THEN THE ABOVE
MENTIONED LINE. HOWEVER...AS THE LOW DEVELOPS TO OUR SOUTHWEST THIS
EVENING SURFACE WINDS ACROSS NORTHERN PORTIONS OF THE AREA WILL
SWITCH OUT OF THE EAST NORTHEAST AS THE COLD FRONT TO OUR NORTH SAGS
SOUTHWARD. THIS SHOULD RESULT IN A QUICK TRANSITION TO SNOW FOR
AREAS ALONG AND NORTH OF INTERSTATE 80. HOWEVER...WELL SOUTH OF THE
INTERSTATE...WARMER BOUNDARY LAYER TEMPERATURES COULD BE SLOWER TO
ERODE...POSSIBLY LEADING TO MORE RAIN THAN SNOW THIS EVENING. AS
SUCH...CONFIDENCE ACROSS MY SOUTHERN CWA IS LOW WITH TIMING OF
TRANSITION TO SNOW.

SNOW SHOULD FALL AT A GOOD RATE OVERNIGHT TONIGHT ACROSS MUCH OF MY
AREA AS A BAND OF 850 MB FRONTOGENESIS SETS UP ACROSS NORTHERN
ILLINOIS. THIS SNOWFALL TONIGHT ALONE COULD PRODUCE 2 TO 5 INCHES OF
SNOW BY EARLY SUNDAY MORNING ACROSS MUCH OF THE AREA.

MODEL GUIDANCE CONTINUES TO SUGGEST A MUCH MORE ORGANIZED SYSTEM
DEVELOPING OVER THE AREA DURING THE DAY SUNDAY...WITH THE UPPER
SHORT WAVE TOUGH FORECAST TO SHARPEN OVER THE MID MISSISSIPPI VALLEY
AND THUS RESULTING IN MORE ROBUST DYNAMICS SUPPORTIVE OF A STRONG
LOWER LEVEL CIRCULATION. THIS A STRONGER SOLUTION WILL NOT ONLY
SUPPORT MORE SNOWFALL...BUT ALSO STRONGER NORTHEASTERLY WINDS. AS
SUCH...WIND SPEEDS COULD BECOME AN ISSUE...POSSIBLY BECOMING STRONG
ENOUGH TO RESULT IN NEAR BLIZZARD TO BLIZZARD CONDITIONS. I WILL NOT
UPGRADE TO A BLIZZARD WARNING WITH THIS PACKAGE...BUT IT MAY NEED TO
BE CONSIDERED IF A STRONGER SOLUTION WITH A DEEPER SURFACE SYSTEM
MATERIALIZES. EITHER WAY...THIS LOOKS TO BE A HIGH IMPACT STORM FOR
MUCH OF THE AREA. THE 850 MB LOW IS SET TO TRACK ACROSS CENTRAL
ILLINOIS BY LATE SUNDAY AFTERNOON...THIS AGAIN COULD PUT THE SNOW TO
RAIN LINE FAIRLY CLOSE TO MY FAR SOUTHERN COUNTIES...POSSIBLY
LEADING TO A SHARPE SNOW ACCUMULATION GRADIENT OVER MY FAR SOUTH...OR
JUST OUTSIDE OF MY AREA TO THE SOUTH.

THE TRACK OF THE 850 AND 700 MB LOWS WOULD SUGGEST PERIODS OF HEAVY
SNOW ACROSS MUCH OF NORTHERN ILLINOIS/NORTHWESTERN INDIANA THROUGH
THE DAY TOMORROW...WITH STRONG MID LEVEL FRONTOGENESIS SETTING UP
WITHIN A DEVELOPING DEFORMATION ZONE. AS SUCH SNOW RATES IN EXCESS
OF AN INCH PER HOUR ARE CERTAINLY POSSIBLE AT TIMES TOMORROW. SNOW
SHOULD CONTINUE INTO SUNDAY EVENING...BEFORE GRADUALLY TAPERING OFF
ACROSS MY WESTERN AREAS BY MIDNIGHT MONDAY MORNING.
HOWEVER...SNOWFALL MAY CONTINUE ACROSS PORTIONS OF  MY EASTERN
CWA...WITH SOME POSSIBLE LAKE ENHANCED SNOWS CONTINUING. AS
MENTIONED IN PREVIOUS DISCUSSIONS...INVERSION HEIGHTS DO NOT GET
VERY HIGH...BUT THE FACT THAT THEY WILL STILL BE WITHIN THE
DENDRITIC GROWTH ZONE...WOULD SEEM TO SUPPORT AT LEAST SOME MINOR
ADDITIONAL ACCUMULATIONS INTO MONDAY MORNING. GIVEN THIS...I HAVE
MADE THE CHANGES HIGHLIGHTED ABOVE TO THE GOING WINTER STORM WARNING.

TOTAL STORM ACCUMULATIONS LOOK TO TOP OUT NEAR A FOOT IN MANY
AREAS...WITH SOME POSSIBLY GETTING A COUPLE MORE INCHES THAN THIS.
IT APPEARS SLIGHTLY LIGHTER AMOUNTS ARE EXPECTED ACROSS NORTH
CENTRAL ILLINOIS. OVERALL CONFIDENCE IS BECOMING HIGHER IS GETTING
HEAVY SNOW...ESPECIALLY ACROSS THE NORTHERN HALF TO 3/4 OF MY AREA.
CONFIDENCE ON TOTAL SNOW AMOUNTS IS A BIT LOWER ACROSS MY CENTRAL
ILLINOIS COUNTIES...DUE TO THE POSSIBILITY FOR SOME MIXING ISSUES.

KJB

&&

.LONG TERM...
312 PM CST

MONDAY NIGHT THROUGH SATURDAY...

THE START OF THE FORECAST PERIOD WILL BE MARKED WITH EXITING
SNOWFALL WITH THE DEPARTING WINTER STORM...WHILE LAKE EFFECT SNOW
SHOWERS PERSIST NEAR THE LAKE ON MONDAY. WITH THE DEPARTING UPPER
LEVEL TROUGH AND ASSOCIATED SURFACE LOW...LOW LEVEL FLOW WILL
CONTINUE TO BACK MORE TO THE NORTH AND NORTHWEST. HOWEVER...THE
EXTENT OF THIS VEERING THROUGHOUT THE DAY WILL DETERMINE THE
PLACEMENT/DURATION OF THESE LINGERING SNOW SHOWERS WITH SOME
GUIDANCE KEEPING THE POSSIBILITY FOR LAKE EFFECT SNOW SHOWERS INTO
ILLINOIS DURING THIS TIME. EVEN IF THIS WERE TO OCCUR...NOT OVERLY
CONCERNED WITH TOO MUCH ADDITIONAL SNOWFALL DURING THIS TIME WITH
DEPARTING SYNOPTIC LIFT AND MODEST INVERSION HEIGHTS. SHIFTING HIGH
PRESSURE ACROSS THE REGION WILL ALLOW FLOW TO CONTINUE BACKING AND
ANY LINGERING SNOW SHOWERS TO PUSH FURTHER EAST LATER IN THE DAY AND
INTO MONDAY EVENING. APPROACHING SPEED MAX MONDAY NIGHT WILL HELP
STEER ANOTHER AREA OF LIGHT SNOW TOWARDS THE CWA AND DO THINK IT
WILL REACH NORTHERN ILLINOIS...BUT IT SHOULD BE DIMINISHING WITH
DISJOINTING LARGE SCALE SUPPORT AND WITH LITTLE ACCUMULATION
EXPECTED. TEMPS IN THE SINGLE DIGITS ARE LIKELY MONDAY NIGHT...WITH
INCREASING CLOUD COVER AND WHILE THE SURFACE RIDGE QUICKLY SHIFTS TO
THE SOUTHEAST.

ACTIVE WEATHER PATTERN WILL PERSIST THROUGH MID WEEK AS NORTHWEST
FLOW USHERS IN AN ADDITIONAL MID/UPPER LEVEL SYSTEM. THIS APPEARS TO
BE MORE OF A VIGOROUS SYSTEM WITH ACCUMULATING SNOW APPEARING TO BE
A POSSIBILITY LATE TUESDAY AND TUESDAY NIGHT. PRECIP SHOULD EXIT
WEDNESDAY MORNING...AS LARGE UPPER LEVEL TROUGH DIGS SOUTH ACROSS
THE REGION. STRONG PUSH OF COLDER AIR WILL OCCUR AND HELP WITH
ADDITIONAL LAKE EFFECT SNOW SHOWERS ON WEDNESDAY AS WELL AS MUCH
COLDER LOW TEMPS...WITH BELOW ZERO TEMPS APPEARING LIKELY WEDNESDAY
NIGHT AND THURSDAY NIGHT.

RODRIGUEZ

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* SNOW THRU THE PERIOD. VISIBILITIES UNDER 3/4SM.
* STRONG NORTHEAST WINDS SUNDAY...GUSTING 30-35 KT.
* BLOWING SNOW SUNDAY AND SUNDAY NIGHT.
* IFR/LIFR CIGS THRU THE PERIOD. CMS

//DISCUSSION...UPDATED 06Z...

LONG DURATION SNOW EVENT UNDERWAY AS LOW PRESSURE OVER KANSAS
MOVES EAST TO SOUTHERN INDIANA BY SUNDAY EVENING AS IT SLOWLY
STRENGTHENS. MOISTURE STREAMING NORTH FROM THE GULF WILL ALLOW
THIS SYSTEM TO PRODUCE MODERATE SNOW THROUGH SUNDAY EVENING...
BEFORE SLOWLY TAPERING OFF LATE SUNDAY EVENING AND EARLY MONDAY
MORNING. VISIBILITIES WILL LIKELY FLUCTUATE FROM TIME TO TIME
BUT PREVAILING VIS LIKELY TO BE AROUND 1/2SM FOR MUCH OF THE
EVENT.

AS THE GRADIENT STRENGTHENS SUNDAY MORNING...NORTHEAST WINDS
WILL INCREASE UP TO 20KTS WITH GUSTS 30-35KTS FOR MUCH OF THE
AFTERNOON AND EVENING. THESE STRONG WINDS WILL PRODUCE BLOWING
AND DRIFTING SNOW THAT MAY REDUCE VISIBILITIES UNDER 1/2SM AT
TIMES. THE WINDS WILL TURN MORE NORTHERLY SUNDAY EVENING AND
THEN BEGIN TO DIMINISH EARLY MONDAY MORNING. CMS

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* HIGH FOR SNOW/VIS THRU THE PERIOD.
* HIGH FOR WINDS/GUSTS THRU THE PERIOD.
* HIGH FOR BLOWING SNOW SUNDAY/SUNDAY NIGHT. CMS

//OUTLOOK FOR ORD/MDW FOR 12Z MONDAY-12Z SATURDAY...UPDATED 00Z...

MONDAY...CHANCE LINGERING SNOW SHOWERS IN THE MORNING. CHANCE OF
SNOW AGAIN AFTER MIDNIGHT. MVFR CIGS/VIS LIKELY.  IFR POSSIBLE.

TUESDAY...CHANCE SNOW. PERIODS OF MVFR CIGS/VIS LIKELY...IFR VSBY
POSSIBLE.

WEDNESDAY...SLIGHT CHANCE SNOW THROUGH EARLY EVENING. PERIODS OF
MVFR CIGS/VIS POSSIBLE.  VFR/WX NIL OVERNIGHT.

THURSDAY...VFR/WX NIL.

FRIDAY...VFR/WX NIL.

MDB

&&

.MARINE...
156 PM CST

CONFIDENCE HAS INCREASED FOR A PERIOD OF GALES SUNDAY AFTERNOON AND
EVENING...ESPECIALLY FOR SOUTHERN LAKE MICHIGAN. THE SURFACE LOW
EJECTING FROM THE ROCKIES WILL PASS TO THE SOUTH AND EAST OF THE
LAKE ON SUNDAY AFTERNOON AND EVENING. IT IS DURING THIS TIME FRAME
WHEN THE LOW WILL STILL BE STRENGTHENING AND HIGH PRESSURE NOSES
INTO THE PLAINS FROM THE UPPER MIDWEST WHERE THE PRESSURE
GRADIENT WILL BE THE STRONGEST. WINDS NEAR GALE FORCE WILL BE
FOUND ON NORTHERN LOCATIONS...WITH SOUTHERN LAKE MICHIGAN SEEMING A
PRETTY SOLID BET FOR A PERIOD OF GALES. WITH THE STRENGTHENING
LOW...35 TO 40 KT ARE POSSIBLE...NOT ONLY FOR THE OPEN WATERS BUT
FOR THE NEARSHORE WATERS OF ILLINOIS AND INDIANA. WINDS BEGIN
NORTHEAST...THEN TURN NORTHERLY OVERNIGHT SUNDAY INTO MONDAY...THEN
SHIFT NORTHWESTERLY MONDAY AS THE LOW PULLS AWAY. HIGH PRESSURE
WILL THEN SHIFT SOUTH OF THE LAKE MONDAY NIGHT AS WEAK LOW
PRESSURE GRAZES THE NORTHERN LAKE TURNING WINDS SOUTHWESTERLY.
STRONG HIGH PRESSURE WILL REBUILD IN THE PLAINS ON
WEDNESDAY...WHICH WILL DRIVE A COLD FRONT SOUTH DOWN THE LAKE. THE
HIGH WILL MOVE OVER THE LAKE WEDNESDAY NIGHT THROUGH THURSDAY
EVENING FOR A CALMER PERIOD...BEFORE IT SHIFTS EAST FRIDAY.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ006-ILZ013-ILZ014-ILZ022-ILZ023-ILZ033-
     ILZ039 UNTIL 6 AM MONDAY.

     WINTER STORM WARNING...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ019-ILZ020-ILZ021-ILZ032 UNTIL MIDNIGHT MONDAY.

IN...WINTER STORM WARNING...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
     6 AM MONDAY.

LM...GALE WARNING...LMZ080-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-
     LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ872-LMZ874-LMZ876-
     LMZ878...NOON SUNDAY TO 1 AM MONDAY.

     SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742...6 AM SUNDAY TO
     NOON SUNDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 31, 3:52 PM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
352 PM CST SAT JAN 31 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
352 PM CST SAT JAN 31 2015 /452 PM EST SAT JAN 31 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

ACCUMULATING SNOW IS EXPECTED TO BEGIN THIS EVENING...AND
CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW IS LIKELY TO CONTINUE SUNDAY...HEAVY AT TIMES...THROUGH
SUNDAY NIGHT WITH TOTAL SNOW ACCUMULATIONS UP NEAR A FOOT. THIS
WILL LIKELY CREATE DANGEROUS TRAVEL CONDITIONS ACROSS THE REGION.
BLOWING AND DRIFTING SNOW WITH WHITE OUT CONDITIONS ARE ALSO
POSSIBLE SUNDAY AFTERNOON AND EVENING...ESPECIALLY IN OPEN AREAS.

SOME MINOR LAKESHORE FLOODING IS POSSIBLE LATE SUNDAY INTO SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-012200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
352 PM CST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS AND VERY HAZARDOUS WAVES WILL DEVELOP SUNDAY AND
CONTINUE INTO SUNDAY NIGHT...WITH HAZARDOUS WINDS AND WAVES
LIKELY LINGERING ON MONDAY.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE AGAIN POSSIBLE TUESDAY
THROUGH TUESDAY NIGHT AND THEN WEDNESDAY NIGHT THROUGH THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
352 PM CST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS ARE LIKELY ON THE SOUTHERN PORTIONS LAKE SUNDAY
AFTERNOON THROUGH LATE SUNDAY EVENING.

&&

KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jan 31, 10:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1055 PM CST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     SNOW             PLAINFIELD              41.62N 88.20W
01/31/2015  M1.0 INCH        WILL               IL   TRAINED SPOTTER

&&

IZZI
Local storm report, Jan 31, 11:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1107 PM CST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             3 NNW SUGAR GROVE       41.81N 88.47W
01/31/2015  M1.3 INCH        KANE               IL   TRAINED SPOTTER

1100 PM     SNOW             BATAVIA                 41.85N 88.30W
01/31/2015  M1.0 INCH        KANE               IL   TRAINED SPOTTER

&&

IZZI
Local storm report, Jan 31, 11:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1109 PM CST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             4 SE BERWYN             41.81N 87.73W
01/31/2015  M1.0 INCH        COOK               IL   TRAINED SPOTTER

&&

IZZI
Local storm report, Jan 31, 11:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1136 PM CST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     SNOW             CREST HILL              41.57N 88.11W
01/31/2015  M1.0 INCH        WILL               IL   TRAINED SPOTTER

            1.0 INCH SO FAR.

&&
Local storm report, Jan 31, 11:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1138 PM CST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     SNOW             3 WNW AURORA            41.78N 88.35W
01/31/2015  M1.2 INCH        KANE               IL   NWS EMPLOYEE

            1.2 INCHES SO FAR.

&&
Local storm report, Jan 31, 11:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1155 PM CST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     SNOW             ROCKFORD AIRPORT        42.20N 89.10W
01/31/2015  M1.4 INCH        WINNEBAGO          IL   OFFICIAL NWS OBS

            1.4 INCHES IN THE PAST 6 HOURS.

1154 PM     SNOW             OHARE AIRPORT           41.98N 87.90W
01/31/2015  M1.3 INCH        COOK               IL   OFFICIAL NWS OBS

            1.3 INCHES IN THE PAST 6 HOURS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 blizzard. Local standard time, as filed.

Heavy Snow, Lake

When
February 1, 12:00 AM CST to February 2, 10:00 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Heavy Snow, Newton

When
February 1, 12:00 AM CST to February 2, 10:00 AM CST
Where
Newton forecast zone
Reported by
Trained Spotter
Coordinates
40.956, -87.397 (the zone’s center; the record gives no point)

Heavy Snow, Jasper

When
February 1, 12:00 AM CST to February 2, 10:00 AM CST
Where
Jasper forecast zone
Reported by
Trained Spotter
Coordinates
41.023, -87.116 (the zone’s center; the record gives no point)

Blizzard, Porter

When
February 1, 12:00 AM CST to February 2, 10:00 AM CST
Where
Porter forecast zone
Reported by
Park/Forest Service
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Visibility was less than a quarter mile several hours along the lake shore with frequent gusts of 35 to 40 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561055, 561057, 561058, 561060.